Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 17, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 2, 2014, 1:17 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2014, 1:17 PM PDT (20:17 UTC)
- Expired
- Aug 2, 2014, 4:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The San Diego radar (KNKX), 88 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
942
WGUS56 KSGX 022017
FFWSGX
CAC065-022315-
/O.NEW.KSGX.FF.W.0017.140802T2017Z-140802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 PM PDT SAT AUG 2 2014
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 415 PM PDT
* AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM SANTA ROSA MOUNTAIN WHICH WILL LIKELY PRODUCING FLASH
FLOODING IN AND AROUND THOSE AREAS AND ALONG HIGHWAY 74. THE
THUNDERSTORM WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
ROSA MOUNTAIN...HIGHWAY 74 AND HIGHWAY 371.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3364 11669 3364 11654 3371 11649 3362 11638
3344 11632 3344 11668
$$
HARRISON2 follow-up statements
112
WGUS76 KSGX 022105
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PDT SAT AUG 2 2014
CAC065-022315-
/O.CON.KSGX.FF.W.0017.000000T0000Z-140802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
205 PM PDT SAT AUG 2 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR SOUTH
CENTRAL RIVERSIDE COUNTY...
AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN WHICH WILL LIKELY PRODUCE FLASH FLOODING. THIS
STORM WAS LOCATED OVER SANTA ROSA MOUNTAIN. A RAIN GAGE AT SANTA ROSA
MOUNTAIN REPORTED 1.30 INCHES FALLING WITHIN A HALF HOUR. THE
THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY.
FLASH FLOODING IS LIKELY DOWNSTREAM OF SANTA ROSA MOUNTAIN...INCLUDING
ANZA...HIGHWAY 74 AND 371.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3364 11669 3364 11654 3371 11649 3362 11638
3344 11632 3344 11668
$$
HARRISON247
WGUS76 KSGX 022307
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
407 PM PDT SAT AUG 2 2014
CAC065-022316-
/O.EXP.KSGX.FF.W.0017.000000T0000Z-140802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
407 PM PDT SAT AUG 2 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR SOUTH
CENTRAL RIVERSIDE COUNTY...
HEAVY RAINS HAVE DISSIPATED OVER AND AROUND THE SANTA ROSA
MOUNTAIN AREA...AND SO THE FLASH FLOOD WARNING WILL BE ALLOWED
TO EXPIRE AT 415 PM. SOME RUN-OFF FROM EARLIER HEAVY RAINS MAY
CONTINUE THROUGH THE NEXT COUPLE HOURS HOWEVER...AND SO
MOTORISTS IN THAT AREA SHOULD TAKE CAUTION.
LAT...LON 3364 11669 3364 11654 3371 11649 3362 11638
3344 11632 3344 11668
$$
HARRISONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 10:00 AM PDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 2, 10:00 AM PDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1000 AM PDT SAT AUG 2 2014
.SYNOPSIS...
UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE OVER SOUTHERN
CALIFORNIA TODAY AND SUNDAY...BRINGING COOLER CONDITIONS AS WELL AS
UNSETTLED WEATHER. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE TODAY...WITH THE THREAT CONTINUING INTO SUNDAY. THE
GREATEST PRECIPITATION AMOUNTS WILL BE IN THE MOUNTAINS...BUT SOME
PRECIPITATION IS POSSIBLE ALONG THE COAST AS WELL. THERE IS A ALSO
THREAT FOR FLASH FLOODING IN THE MOUNTAINS AND DESERTS. DRIER
CONDITIONS WILL DEVELOP FOR THE WORK WEEK...AS A TROUGH DEVELOPS
ALONG THE CALIFORNIA COAST. THEREFORE...EXPECT ONSHORE FLOW TO
RETURN...WITH TEMPERATURES RUNNING A FEW DEGREES BELOW NORMAL AND A
SLIGHTLY DEEPER MARINE LAYER POSSIBLE.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY SHOWS EAST TO SOUTHEASTERLY FLOW ALOFT OVER
SOUTHERN CALIFORNIA THIS MORNING...WITH A COUPLE OF DISTURBANCES
CLEARLY DEFINED AT THIS TIME. THE FIRST OF WHICH IS MOVING ACROSS
SOUTHEASTERN CALIFORNIA THIS MORNING...WITH A SECONDARY MORE
IMPRESSIVE CIRCULATIONS OVER NORTHERN BAJA. THESE TWO DISTURBANCES
ARE STARTING TO INTERACT WITH ONE ANOTHER...AND WILL WRAP INTO ONE
ANOTHER LATER TODAY AND TONIGHT...BEFORE LIFTING OUT OF THE REGION
LATE SUNDAY. THIS FEATURE WILL BE ARE PRIMARY WEATHER MAKER OVER
THE NEXT 48 HOURS...BRINGING COOLER CONDITIONS TO THE REGION AS WELL
AS SOME MUCH NEEDED RAIN AS WELL AS SOME THUNDERSTORMS.
CURRENT RADAR IMAGERY SHOWS THESE TWO DISTURBANCES QUITE WELL. THE
NORTHERN DISTURBANCES IS BRINGING SCATTERED THUNDERSTORMS TO EASTERN
SAN BERNARDINO COUNTY. THESE STORMS ARE DRIFTING TO THE WEST...WITH
THE LEADING EDGE APPROACHING TWENTYNINE PALMS AND THE LANDERS AREA.
MEANWHILE...THE SOUTHERN PORTION...WHICH IS MAINLY OVER IMPERIAL AND
EASTERN SAN DIEGO COUNTIES...IS TURNING INTO A BROAD BAND OF LIGHT
TO MODERATE SHOWERS...AS MOST OF THIS MOISTURE IS STILL QUITE
ELEVATED. FOR THIS REASON...OUR MOUNTAIN RAIN GAGES ARE ONLY
REPORTING A FEW HUNDREDTH AT BEST ACROSS SAN DIEGO COUNTY AT THIS
TIME. HOWEVER...THERE ARE STILL SOME EMBEDDED THUNDERSTORMS WITHIN
THIS BAND THAT ARE CAPABLE OF PRODUCING BRIEF HEAVY RAIN. NEEDLESS
TO SAY...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
INCREASE THROUGH THE DAY TODAY...AND CONTINUE THROUGH SUNDAY FOR
MOST OF THE AREA. AT THIS TIME...THINK THE COASTAL AREAS WILL HAVE
THE BEST CHANCE OF SOME RAIN LATER TODAY AND TONIGHT...WITH THE
THREAT DECREASING DURING THE DAY ON SUNDAY.
AS THIS DISTURBANCES LIFTS OFF THE OUR NORTHEAST ON SUNDAY NIGHT AND
MONDAY...DRIER CONDITIONS WILL DEVELOP ACROSS SOUTHERN CALIFORNIA.
MODELS SHOW A TROUGH DEVELOPING ALONG THE CALIFORNIA COAST FOR THE
WORK WEEK. ONSHORE FLOW WILL PREVAIL...WITH LOCALLY GUSTY WINDS
POSSIBLE EACH AFTERNOON AND EVENING IN THE MOUNTAINS AND DESERTS.
OTHERWISE...EXPECT THE MARINE LAYER TO DEEPEN A BIT...WITH LOW
CLOUDS AND FOG POSSIBLE ALONG THE COAST EACH NIGHT. TEMPERATURES
WILL ALSO REMAIN A FEW DEGREES BELOW NORMAL DURING THIS TIME.
&&
.AVIATION...
021500Z...MULTIPLE LAYERS OF CLOUDS AT OR ABOVE 8000 FEET WILL
CONTINUE AFTER THE EARLY MORNING LOW CLOUD LAYER OF 1200 FEET
CLEARS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE FROM
SOUTHEAST TOWARD THE NORTHWEST TODAY AND CONTINUE THROUGH SUNDAY.
CONFIDENCE IS LOW ON EXACT TIMING AND LOCATION OF TSTORMS...BUT MOST
LIKELY IN SAN DIEGO COUNTY. HIGHER CONFIDENCE ON TSTORMS THIS
AFTERNOON OVER MOUNTAINS AND DESERTS...WHICH COULD CONTAIN HEAVY
RAIN AND STRONG DOWNDRAFTS. LOW CLOUDS WILL RETURN IN RANDOM FASHION
AROUND KSAN AND KCRQ OVERNIGHT WITH SIMILAR BASES AROUND 1000 FEET
MSL AND SCATTER OUT BY 15-16Z SUNDAY.
&&
.MARINE...
800 AM...THERE WILL BE A CHANCE OF SHOWERS AND SLIGHT CHANCE OF
THUNDERSTORMS FOR THE COASTAL WATERS THROUGH SUNDAY. LOW CONFIDENCE
ON TIMING. TSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...CLOUD TO WATER LIGHTNING...AND BRIEF GUSTY WINDS.
OTHERWISE...NO MARINE HAZARDS ARE EXPECTED THROUGH WEDNESDAY.
&&
.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT WILL LIKELY
BE NEED THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE APPLE AND LUCERNE
VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...
SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY
DESERTS...SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...MMIn the hours before
Local storm report, Aug 2, 12:19 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1219 PM PDT SAT AUG 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 4 N PALM SPRINGS 33.89N 116.55W
08/02/2014 RIVERSIDE CA PUBLIC
REPORTED AT N INDIAN CANYON DR & PALM
SPRINGS STATION RD. WATER ON ROAD, 4 TO 6
INCHES DEEP IN PLACES ALONG INDIAN CANYON
DR.
&&
NWS SAN DIEGO CA
IRIS SYSTEMLocal storm report, Aug 2, 1:03 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
103 PM PDT SAT AUG 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM EXTREME COLD 9 SE BIG BEAR CITY 34.20N 116.72W
08/02/2014 E58 F SAN BERNARDINO CA OTHER FEDERAL
MULTIPLE PATIENTS BEING TREATED FOR
HYPOTHERMIA AT THE TOUR DE BIG BEAR NEAR
ONYX PEAK. TEMPS LOWERED RAPIDLY AND THE
RIDERS WERE WET DUE TO STORMS IN THE AREA.
&&
NWS SAN DIEGO CA
IRIS SYSTEMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 10:00 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 46 hr |
| Aug 2, 10:47 AM PDT | Beach Hazards Statement | SGX | San Diego | 2 hr |
| Aug 2, 11:37 AM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Aug 2, 12:28 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Aug 2, 3:04 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 2, 3:51 PM PDT | Beach Hazards Statement | SGX | San Diego | 4 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.